Carlos E. Bertran-Rodriguez, MD, Shruti Mony, MD, Samuel Slone, MD, Yadis Arroyo, MD, Andrea Pagan, MD, Roshanak Rabbanifard, MD
University of South Florida Morsani College of Medicine, Tampa, FL
Introduction: Acute esophageal necrosis (AEN), also known as “black esophagus” or “acute necrotizing esophagitis”, is a rare entity thought to be caused by a known ischemic insult from a low perfusion state. Etiologies include multi-organ dysfunction, hypoperfusion, vasculopathy, sepsis, among others. Sunitinib, a chemotherapeutic agent for renal cell cancer and gastrointestinal stromal tumors, has common gastrointestinal (GI) side effects of diarrhea and vomiting but severe GI side effects are rare. We present a unique case of Sunitinib-induced AEN.
Case Description/Methods: A 72-year-old man presented to the hospital for a two days history of epigastric abdominal pain, bilious vomiting, and multiple episodes of non-bloody diarrhea. His medical history was significant for metastatic papillary renal cell carcinoma on Sunitinib. On presentation, his blood pressure was 74/52 mm Hg and heart rate 107 beats per minute. He exhibited generalized abdominal tenderness without rebound or guarding. His hemoglobin was 15 g/dL. He was admitted to the ICU for hypovolemic shock thought to be secondary to severe gastroenteritis requiring the use of vasopressors. He later developed ongoing melena and his hemoglobin decreased to 10.8 g/dl requiring urgent Endoscopy. The examination revealed circumferential, black, necrotic mucosa in the lower one-half of the esophagus with a sharp demarcation of healthy mucosa at the level of gastroesophageal junction without any active bleeding. Findings were consistent with AEN. The patient remained hypotensive despite aggressive resuscitation and the use of vasopressors. Unfortunately, the patient died several days later.
Discussion: AEN is characterized by the classic endoscopic image of diffuse, circumferential, black-appearing necrotic mucosa. The exact etiology leading to the hypoperfusion state in our case is unclear and could be attributed to Sunitinib. The most common adverse GI reactions to Sunitinib include diarrhea (53%), nausea (44%), and vomiting (24%) which were intractable in the above case. This medication has also been linked to severe GI hemorrhage. Sunitinib inhibits platelet-derived growth factors and vascular endothelial growth factors which play a major role in angiogenesis and apoptosis. We believe that by inhibiting these cellular processes, the patient was predisposed to development of AEN which was potentiated by the patient’s hypovolemic state.
Citation: Carlos E. Bertran-Rodriguez, MD, Shruti Mony, MD, Samuel Slone, MD, Yadis Arroyo, MD, Andrea Pagan, MD, Roshanak Rabbanifard, MD. P0310 - A CASE OF SUNITINIB-INDUCED NECROTIZING ESOPHAGITIS. Program No. P0310. ACG 2019 Annual Scientific Meeting Abstracts. San Antonio, Texas: American College of Gastroenterology.